can you get an allergic reaction just by changi... - Thyroid UK

Thyroid UK
108,962 members126,539 posts

can you get an allergic reaction just by changing the medicine's brand

nora123456
nora123456

hello everyone I am new here as I have recently been diagnosed with Hashimoto and lupus. something strange happened to me yesterday and I need your help, please .

I have a persistent cough for over a month now I took amoxicillin 500 mg{ALMUS]for a week but it did not make any difference so when I went for my rheumatology appointment yesterday they told me to continue on another week of the same antibiotic but the one I took from the hospital was from a different company {MEDREICH} after one hour and a half I started to have a severe allergic reaction from this antibiotic and I had to contact the emergency . how I can have this severe reaction just by changing the brand although both have the same active ingredient. I am 32 years old with no allergic history and I did not have anything new on the day [i am on a strict AIP diet and I hardly eat anything anyway ].my x-ray came clear and I am now on prednisolone 20mg and 50 microgram levothyroxine [ I took 200 micrograms from levo by mistake today and I do not know how this is going to affect me as well.]. it is just overwhelming for me right now as I have to deal suddenly with complex health problems and I was only a month ago a healthy young woman or this is what I thought. any help will be appreciated please as I am completely clueless about this strange allergic reaction.

5 Replies
oldestnewest
SlowDragon
SlowDragonAdministrator

What brand on Levothyroxine are you started on? If it's Teva brand of Levothyroxine many, many patients don't get along with it. Though it is the only Lactose free Levothyroxine apart from liquid version (expensive so they don't like to offer it)

Persistent cough could be dairy intolerance. Can be pretty common if you have autoimmune thyroid disease. (Hashimoto's)

Are you already dairy free on AIP?

thyroidpharmacist.com/artic...

Have you had TPO and TG thyroid antibodies tested?

Assuming it's Hashimoto's if you also have lupus as this is also autoimmune

Also import To test vitamin D, folate, ferritin and B12, these are often too low and need supplementing

50mcg dose of Levothyroxine is only standard starter dose. Bloods will need retesting after 6-8 weeks and increased in 25mcg steps until TSH is around one and FT4 towards top of range and FT3 at least half way in range

Typically most patients eventually need between 100mcg and 200mcg Levothyroxine. But it must increase slowly, improving vitamins at same time

NHS guidelines saying standard starter dose is 50mcgs

beta.nhs.uk/medicines/levot...

Thank you for the reply. yes, it TEVA [but I did not notice any reaction ] and I took the overdose by mistake as I mixed it up with prednisolone as my eyes are still half closed from the allergic reaction]. I am on a dairy-free diet and I have autoimmune thyroid disease.

free T4 13.0

TSH 8.51

ferritin 183 [I had an iron infusion a month ago]

VITAMIN D 23 NMOL [I am taking HUXD3 20.000 IU]

folate and B12 are in a good range.

so the medicine's brand makes a big difference and some people might be more sensitive for certain brands.

SlowDragon
SlowDragonAdministrator
in reply to nora123456

Aiming to improve vitamin D to around 100nmol. Vitamin D mouth spray by Better You is good as avoids poor gut function. It's trial and error what dose each person needs. Once you Improve level, very likely you will need on going maintenance dose to keep it there. Retesting twice yearly via vitamindtest.org.uk

Also read up on importance of magnesium and vitamin K2 Mk7 supplements when taking vitamin D

betterbones.com/bone-nutrit...

articles.mercola.com/sites/...

healthy-holistic-living.com...

articles.mercola.com/sites/...

betterbones.com/bone-nutrit...

easy-immune-health.com/magn...

If you are not lactose intolerant you might want to try different brand of Levothyroxine

Have you reported this to the Dr, the pharmacy or the MHRA? Why did you continue to take this antibiotic when it did not help? Usually an antibiotic qorks after the five days or before. Yes u can have an allergic r3acion to any drug irrespective of changing brans due to additives, colourants fillers, binders that maty be peculiar to different manufacturers. Amoxycillin can cause lung problems such as breathlessness etc. Could be an accummulative effect. I had to stop taking this drug due to side effects inc breathlessness.

Thank you for the reply. yes you are right and this exactly what I said to the doctor but she told me that sometimes you need to take antibiotics for longer periods to be effective?

It looks like we need to stop relying on doctors and do our own research and be a doctor for ourselves. I had so many health problems which were left unnoticed and undiagnosed for a very long time until I stepped in and started to insist on certain tests and referrals to be done for me.

You may also like...